Intrathecal morphine overdose in a dog.
- ISSN: 0003-1488
- ISBN: 0003-1488 (Print)\r0003-1488 (Linking)
- DOI: 10.2460/javma.230.11.1665
- PubMed: 17542734
CASE DESCRIPTION: A healthy 6-year-old 28.5-kg (62.7-lb) spayed female Boxer undergoing surgical repair of a ruptured cranial cruciate ligament was inadvertently administered an overdose of morphine (1.3 mg/kg [0.59 mg/lb]) via subarachnoid injection. CLINICAL FINDINGS: 50 minutes after administration of the overdose, mild multifocal myoclonic contractions became apparent at the level of the tail; the contractions migrated cranially and progressively increased in intensity and frequency during completion of the surgery. TREATMENT AND OUTCOME: The myoclonic contractions were refractory to treatment with midazolam, naloxone, phenobarbital, and pentobarbital; only atracurium (0.1 mg/kg [0.045 mg/lb], IV) was effective in controlling the movements. The dog developed hypertension, dysphoria, hyperthermia, and hypercapnia. The dog remained anesthetized and ventilated mechanically; treatments included continuous rate IV infusions of propofol (1 mg/kg/h [0.45 mg/lb/h]), diazepam (0.25 mg/kg/h [0.11 mg/lb/h]), atracurium (0.1 to 0.3 mg/kg/h [0.045 to 0.14 mg/lb/h]), and naloxone (0.02 mg/kg/h [0.009 mg/lb/h]). Twenty-two hours after the overdose, the myoclonus was no longer present, and the dog was able to ventilate without mechanical assistance. The dog remained sedated until 60 hours after the overdose, at which time its mentation improved, including recognition of caregivers and response to voice commands. No neurologic abnormalities were detectable at discharge (approx 68 hours after the overdose) or at a recheck evaluation 1 week later. CLINICAL RELEVANCE: Although intrathecal administration of an overdose of morphine can be associated with major and potentially fatal complications, it is possible that affected dogs can completely recover with immediate treatment and extensive supportive care.